Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 265, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 20, 2018, 8:36 PM EDT for Crawford County, Orange County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 8:36 PM EDT (00:36 UTC)
- Expired
- Jul 20, 2018, 9:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Crawford County, IN, Orange County, IN
The radar
The Louisville radar (KLVX), 56 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 1:37 PM EDT | Tornado Watch | SPC | 7 hr |
| Jul 20, 7:22 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WUUS53 KLMK 210036
SVRLMK
INC025-117-210100-
/O.NEW.KLMK.SV.W.0265.180721T0036Z-180721T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
836 PM EDT FRI JUL 20 2018
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northern Crawford County in south central Indiana...
Southern Orange County in south central Indiana...
* Until 900 PM EDT.
* At 835 PM EDT, a severe thunderstorm was located 7 miles northwest
of English, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
English, Marengo, Milltown, Greenbrier, Ethel, Temple, Valeene,
Fargo, Bacon and Youngs Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 300 AM EDT for south central
Indiana.
LAT...LON 3849 8660 3846 8631 3843 8631 3842 8626
3841 8626 3841 8625 3840 8626 3839 8625
3838 8625 3839 8626 3838 8626 3835 8625
3836 8627 3835 8628 3833 8628 3832 8629
3831 8626 3830 8626 3839 8664
TIME...MOT...LOC 0035Z 283DEG 35KT 3843 8654
HAIL...1.00IN
WIND...<50MPH
$$
131 follow-up statement
377
WWUS53 KLMK 210049
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
849 PM EDT FRI JUL 20 2018
INC025-117-210100-
/O.CON.KLMK.SV.W.0265.000000T0000Z-180721T0100Z/
Crawford IN-Orange IN-
849 PM EDT FRI JUL 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHEASTERN CRAWFORD AND SOUTHEASTERN ORANGE COUNTIES...
At 848 PM EDT, a severe thunderstorm was located northeast of
English, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Marengo, Milltown, Temple, Valeene, Bacon, and Hogtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
&&
A Tornado Watch remains in effect until 300 AM EDT for south central
Indiana.
LAT...LON 3847 8645 3846 8631 3843 8631 3842 8626
3841 8626 3841 8625 3840 8626 3839 8625
3838 8625 3839 8626 3838 8626 3835 8625
3836 8627 3835 8628 3833 8628 3832 8629
3831 8626 3830 8626 3835 8649
TIME...MOT...LOC 0048Z 283DEG 35KT 3840 8637
HAIL...1.00IN
WIND...<50MPH
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:40 PM EDT, 56 minutes earlier.
Area forecast discussion, Jul 20, 7:40 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Louisville KY 740 PM EDT Fri Jul 20 2018 .Forecast Update... Issued at 740 PM EDT Fri Jul 20 2018 Storms have redeveloped over southern Indiana and will proceed southeast across central Kentucky this evening. Though there is some convective inhibition behind the earlier storms east of Interstate 65, there is still strong flow aloft and strong low level shear ahead of a surface boundary over southern Indiana. SPC has issued a Tornado Watch for southern Indiana and central Kentucky ahead of the storms, though the watch will likely be able to be gradually canceled early from north to south as the storms move through. && .Short Term...(This evening through Saturday) Issued at 310 PM EDT Fri Jul 20 2018 ...Severe Weather Outbreak Ongoing... Severe convection is underway across southern Indiana and just into north central Kentucky. Strong instability and unseasonably strong wind fields aloft are supporting supercells focused along a NE-SW oriented boundary now pushing east of I-65. We have had at least one video confirmation of a tornado in Harrison County, Indiana, and several reports of hail golfball size or larger. Expect this threat to continue as we head toward sunset. Tornado threat will be greatest along and NE of a boundary that currently runs from near Madison, Indiana southeastward to near LEX. Surface winds remain at least somewhat backed in this area. Hi-res models continue to suggest at least one or two rounds of additional development into the evening, and either of these impulses could congeal into a linear feature with the potential for significant wind damage. Overall threat for flooding is fairly low as these storms remain progressive. However, any repeated heavy rainfall, especially in urban areas, could result in localized flooding. Storms should wind down around midnight, with the rest of the overnight remaining quiet, although on the muggy side. Strong upper low settling over Lake Michigan will support mainly diurnal convection on Saturday. The morning should remain dry, but will carry likely POPs after 18Z Sat. Could still see a few strong storms, mainly in south-central Kentucky, but the threat for more organized severe wx should remain south and east of our area. .Long Term...(Saturday night through Friday) Issued at 315 PM EDT Fri Jul 20 2018 Unseasonably strong upper low will slowly make its way into the Deep South by Monday. Will continue high POPs on Sunday, with mainly diurnally driven convection. Wind fields continue to weaken, so not expecting much organization to it. Once the upper low is to our south and east on Monday, we'll trend back into a more typical summertime pattern. Westerlies remain to our north with a weak bagginess over the Deep South. Expect seasonable temps, typical summertime mugginess, with scattered afternoon thunderstorms possible each day. && .Aviation...(00Z TAF Issuance) Issued at 711 PM EDT Fri Jul 20 2018 Scattered storms, some severe, will continue to develop this evening ahead of a cold front stretching from Indiana to the Ozarks. Will account for these storms in the first few hours of the TAFs. The overnight hours after the storms will be quiet with VFR conditions, though southwest breezes will stay up around 7 knots. On Saturday a secondary front dropping down from a surface low over northern Indiana will cause scattered afternoon storms to develop once again. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...13 Short Term...RAS Long Term...RAS Aviation...13
Hazardous weather outlook, Jul 20, 7:32 PM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 732 PM EDT Fri Jul 20 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-212345- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 732 PM EDT Fri Jul 20 2018 /632 PM CDT Fri Jul 20 2018/ ...TORNADO WATCH 294 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/ SATURDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Severe storms are expected through this evening. Damaging winds, large hail, and tornadoes are all threats along with very heavy rainfall and intense frequent lightning. Have a way to receive weather warnings and a plan of action. The storms should be out of the area around or shortly after midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Afternoon thunderstorms are expected Saturday and Sunday. A few strong storms are possible on Saturday afternoon, mainly in south central Kentucky. The main threats will be gusty winds and heavy rainfall. Scattered afternoon and evening storms are expected each day through the next work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening. 13
In the hours before
Special weather statement, Jul 20, 8:16 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
816 PM EDT FRI JUL 20 2018
INZ090-091-210045-
Floyd-Harrison-
816 PM EDT FRI JUL 20 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON COUNTY...
At 815 PM EDT, a strong thunderstorm was located near Carefree Town,
moving east at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Corydon, Lanesville, Crandall, New Salisbury, Breckenridge, Moberly,
White Cloud, Frenchtown, and Ramsey.
A Tornado Watch remains in effect until 300 AM EDT for south central
Indiana.
LAT...LON 3825 8584 3823 8585 3820 8588 3815 8628
3820 8630 3820 8629 3821 8629 3822 8630
3823 8628 3828 8628 3828 8627 3829 8625
3831 8627 3833 8610
TIME...MOT...LOC 0015Z 263DEG 34KT 3826 8625
13Local storm report, Jul 20, 8:21 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
821 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM LIGHTNING 1 ENE WACO 37.74N 84.14W
07/20/2018 MADISON KY FIRE DEPT/RESCUE
STRUCTURE FIRE DUE TO LIGHTNING STRIKE ON
WACO LOOP.
&&
MRCLocal storm report, Jul 20, 8:23 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
823 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL CAREFREE 38.24N 86.36W
07/20/2018 E1.00 INCH CRAWFORD IN PUBLIC
&&
SSCLocal storm report, Jul 20, 8:26 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
826 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND DMG 2 N HENRYVILLE 38.56N 85.76W
07/20/2018 CLARK IN BROADCAST MEDIA
LISTENER REPORTS TREES DOWN AT US 31 AND
BROWNSTOWN ROAD NORTH OF HENRYVILLE.
&&
CCMLocal storm report, Jul 20, 8:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
831 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 1 NNE CURBY 38.25N 86.38W
07/20/2018 E1.00 INCH CRAWFORD IN NWS EMPLOYEE
&&
MRCLocal storm report, Jul 20, 8:33 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
833 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL CLARKSVILLE 38.32N 85.77W
07/20/2018 E1.00 INCH CLARK IN TRAINED SPOTTER
&&
SSCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:13 PM EDT | Severe Thunderstorm Warning | LMK | Floyd, Harrison | 32 min |
| Jul 20, 8:16 PM EDT | Special Weather Statement | LMK | Harrison | 29 min |
| Jul 20, 8:21 PM EDT | Severe Thunderstorm Warning | LMK | Perry | 24 min |
| Jul 20, 8:35 PM EDT | Areal Flood Advisory | LMK | Clark, Floyd | 3 hr |
| Jul 20, 8:53 PM EDT | Flash Flood Warning | LMK | Clark | 3 hr |
| Jul 20, 8:56 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 19 min |
| Jul 20, 9:08 PM EDT | Special Weather Statement | LMK | Floyd | 22 min |
| Jul 20, 9:19 PM EDT | Severe Thunderstorm Warning | LMK | Floyd, Harrison | 26 min |
| Jul 20, 9:21 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 24 min |
| Jul 20, 9:32 PM EDT | Severe Thunderstorm Warning | LMK | Clark | 28 min |
| Jul 20, 9:35 PM EDT | Severe Thunderstorm Warning | LMK | Floyd, Harrison | 25 min |
| Jul 20, 9:48 PM EDT | Special Weather Statement | LMK | Perry | 27 min |
| Jul 20, 9:55 PM EDT | Severe Thunderstorm Warning | LMK | Perry | 35 min |
| Jul 20, 10:13 PM EDT | Severe Thunderstorm Warning | LMK | Perry | 32 min |
| Jul 20, 10:19 PM EDT | Severe Thunderstorm Warning | LMK | Harrison, Perry | 26 min |
| Jul 20, 10:40 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.